California, 2005

High Wind in California, October 16, 2005

October 16, 2005 · NWS SGX · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Oct 16, 12:15 PM PST, 6 hours 3 minutes earlier.

Area forecast discussion, Oct 16, 12:15 PM PST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PDT SUN OCT 16 2005

.SYNOPSIS...A SLOW MOVING...STORM SYSTEM CENTERED OFF THE COAST...
WILL BRING THE FIRST WIDESPREAD RAIN OF THE SEASON...ALONG WITH
SCATTERED THUNDERSTORMS AND GUSTY WINDS. LOCALLY HEAVY RAIN COULD
CAUSE FLOODING IN THE DESERTS AND MOUNTAINS...ESPECIALLY IN AND
BELOW RECENTLY BURNED AREAS THROUGH TUESDAY. DAYTIME TEMPERATURES
WILL BE AVERAGING AS MUCH AS 10 TO 15 DEGREES BELOW SEASONAL NORMALS
MONDAY AND TUESDAY. THE STORM IS FORECAST TO MOVE EAST OF THE AREA
TUESDAY NIGHT...WITH DRY AND MILD WEATHER RETURNING FOR THE BALANCE
OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SATELLITE LOOP SHOWS A LARGE CLOUD SHIELD NOW WRAPPING INTO THE
CIRCULATION AROUND AN UPPER LOW CENTER SINKING S ABOUT 100 MILES SW
OF SAN DIEGO. THE AIRMASS STREAMING N THROUGH THE LOWER COLORADO
RIVER VALLEY IS TAPPING INSTABILITY AND MOISTURE FROM THE GULF OF CA
RESULTING IN INCREASING MOISTURE AND INSTABILITY. YUMA RADAR SHOWS
AREAS OF CONVECTION MOVING RAPIDLY NW...S OF THE INTERNATIONAL
BORDER. MOST OF THE RAINFALL UP UNTIL NOW HAS BEEN LIGHT BUT WITH
FLOW FROM THE GULF NOW ENTERING THE PICTURE...THE LOWER LAYERS WILL
CONTINUE TO MOISTEN...AND STEADIER AND GRADUALLY HEAVIER RAINS WILL
DEVELOP OVER FAVORED TERRAIN IN THE DESERTS AND THE EAST AND
SOUTHEAST FACING MOUNTAIN SLOPES. WHILE SHOWERS AND A FEW FAST
MOVING THUNDERSTORMS ARE EXPECTED OVERNIGHT...LOW LEVEL DEWPOINTS
REMAIN MARGINAL FOR PRODUCING HEAVY RAIN DUE TO UPSLOPE. A FLASH
FLOOD WATCH WILL BE IN EFFECT BEGINNING EARLY MON MORNING WHEN THE
AIRMASS SHOULD BE SUFFICIENTLY MOIST FOR HEAVIER AND STEADIER
OROGRAPHICALLY INDUCED RAINS. ELSEWHERE...SCATTERED SHOWERS HAVE
BEEN OCCURRING WEST OF THE MOUNTAINS BUT HAVE REMAINED GENERALLY
LIGHT.

COMPUTER MODELS STALL THE UPPER LOW NEAR 30N 120W ON MONDAY...THEN
PULL IT NE OVER THE AREA ON TUE. THE HEAVIEST...STEADIEST RAINS
SHOULD OCCUR MONDAY AND MONDAY NIGHT WITH DEEP MOISTURE AND MARGINAL
INSTABILITY IN PLACE. IN ADDITION TO THE RAIN...STRONG E WINDS WILL
DEVELOP IN THE MOUNTAINS AND DESERTS THROUGH MON NIGHT. AT THIS TIME
THE WINDS ARE EXPECTED TO REMAIN JUST BELOW WIND ADVISORY
CRITERIA...BUT STRONGER WINDS COULD SURFACE LOCALLY IN CONJUNCTION
WITH THUNDERSTORMS ANYWHERE IN THE FORECAST AREA. THE COLDEST POOL
OF AIR WITH THE STORM CENTER SHOULD BE OVER SAN DIEGO COUNTY ON TUE
SO EXPECT DAYTIME TEMPS TO BE WELL BELOW AVERAGE BOTH MON AND TUE.

THE STORM SYSTEM IS STILL FORECAST TO DEPART THE AREA TUE NIGHT WITH
DRY AND SEASONAL WEATHER THROUGH FRI.

&&

.AVIATION...
UPPER LEVEL LOW SOUTHWEST OF SAN DIEGO THIS AFTERNOON WITH SHOWERS
AND THUNDERSTORMS ROTATING AROUND IT. VARIABLE CLOUDS AND MULTIPLE
CLOUD LAYERS FROM AROUND 1500 FT UP TO 20000 FT. LOW IS FORECAST TO
CONTINUE TO DRIFT TO THE SOUTHWEST THROUGH TONIGHT BEFORE MOVING
BACK TO THE NORTHEAST OVER SOUTHERN CALIFORNIA MONDAY NIGHT AND
TUESDAY. CONDITIONS ARE NOT FORECAST TO CHANGE MUCH INTO TUESDAY
WITH PERIODS OF RAIN OR SHOWERS AND ISOLATED THUNDERSTORMS WITH
LOCAL IFR OR MVFR CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS...SEE LAXFFASGX.
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
HIGH RIP CURRENT RISK THROUGH MONDAY...SEE LAXSRFSGX

&&

PUBLIC...JAD
AVIATION...ECC
Hazardous weather outlook, Oct 16, 6:00 PM PST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
700 PM PDT SUN OCT 16 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-171100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
700 PM PDT SUN OCT 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWEST
CALIFORNIA IS IN EFFECT UNTIL LATE TUESDAY. A SLOW MOVING...UPPER LOW
PRESSURE CENTER WILL BRING COOL AND UNSETTLED WEATHER WITH SHOWERS AND
THUNDERSTORMS. EAST WINDS IN THE MOUNTAINS AND DESERTS WILL INCREASE TO
20 TO 30 MPH WITH A FEW GUSTS BETWEEN 40 AND 50 MPH ON THE RIDGES AT
TIMES.

THE RIP CURRENT RISK WILL BE ELEVATED TODAY DUE TO INCREASING
WESTERLY SWELL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWEST
CALIFORNIA CONTINUES MONDAY AND TUESDAY. HEAVY RAIN IS EXPECTED TO
DEVELOP ON THE EAST AND SOUTHEAST FACING SLOPES. FLASH FLOODING AND
MUDSLIDES ARE POSSIBLE IN THE HEAVIEST DOWNPOURS. CONTINUED COOL WITH
SHOWERS AND THUNDERSTORMS LIKELY MONDAY INTO TUESDAY OVER ALL OF
SOUTHWEST CALIFORNIA. STRONG EAST WINDS IN THE DESERTS AND MOUNTAINS
BETWEEN 20 AND 35 MPH WITH STRONGER GUSTS AT TIMES. A FEW THUNDERSTORMS
COULD PRODUCE STRONG DAMAGING WIND AND HAIL.

A LARGE WESTERLY SWELL WILL PRODUCE DANGEROUS RIP CURRENTS THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

JAD/MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, P W Riverside

When
October 16, 6:18 PM PST
Where
P W Riverside forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

The Keenwild RAWS station recorded a wind gust to 59 mph. A falling power pole caused a tree to fall onto a parked car in Idyllwild.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5476761.